Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Missoula, MT

July 22, 2012Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 22, 2012, 11:28 PM MDT for Flathead County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 11:28 PM MDT (05:28 UTC)
Expired
Jul 23, 2012, 12:00 AM MDT
In force
32 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Flathead County, MT

The radar

The Missoula radar (KMSX), 203 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS55 KMSO 230528
SVRMSO
MTC029-230600-
/O.NEW.KMSO.SV.W.0051.120723T0528Z-120723T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1128 PM MDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL MIDNIGHT MDT.

* AT 1119 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED NEAR POLEBRIDGE...OR ABOUT 37 MILES NORTH OF
  EVERGREEN...AND WAS MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...POLEBRIDGE BOWMAN CAMPGROUND AND 
TRAILCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4896 11401 4894 11402 4891 11400 4888 11403
      4883 11397 4886 11383 4882 11376 4855 11449
      4869 11467 4901 11433 4901 11407
TIME...MOT...LOC 0527Z 230DEG 45KT 4882 11426

$$
LOEFFELBEIN
2 follow-up statements
707 
WWUS55 KMSO 230546
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1146 PM MDT SUN JUL 22 2012

MTC029-230600-
/O.CON.KMSO.SV.W.0051.000000T0000Z-120723T0600Z/
FLATHEAD MT-
1146 PM MDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 1138 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
  POLEBRIDGE...OR ABOUT 46 MILES NORTH OF EVERGREEN...AND WAS MOVING
  NORTHEAST AT 50 MPH.

LAT...LON 4896 11401 4894 11402 4891 11400 4888 11403
      4883 11397 4886 11383 4882 11376 4867 11419
      4883 11452 4901 11433 4901 11407
TIME...MOT...LOC 0546Z 233DEG 45KT 4894 11399

$$
LOEFFELBEIN
486 
WWUS55 KMSO 230556
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1156 PM MDT SUN JUL 22 2012

MTC029-230606-
/O.EXP.KMSO.SV.W.0051.000000T0000Z-120723T0600Z/
FLATHEAD MT-
1156 PM MDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY
EXPIRES AT MIDNIGHT MDT...

LAT...LON 4896 11401 4894 11402 4891 11400 4888 11403
      4883 11397 4886 11383 4882 11376 4867 11419
      4883 11452 4901 11433 4901 11407
TIME...MOT...LOC 0556Z 233DEG 45KT 4901 11383

$$
LOEFFELBEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:12 PM MDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 22, 2:12 PM MDT, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
212 PM MDT Sun Jul 22 2012

...Windy and cooler day Monday with frontal passage...

.DISCUSSION...While most of the Northern Rockies has seen an
increasingly warm and dry day today, portions of south central
Idaho, including Lemhi county, have seen steady development of
isolated thunderstorms. These storms will gradually shift north and
east, impacting the Butte/Blackfoot region and adjacent
locations, including the southern Bitterroot valley. Storms will
continue through much of the night, and increase in areal coverage
to include the remainder of central Idaho and western Montana.
Frequent lightning and gusty winds are the primary features
expected with the thunderstorms.

A cool front is expected to cross on Monday, but timing has been a
persistent issue with this feature. It also appears that the front
could stall somewhere across the I-90 corridor in western
Montana by Monday afternoon. The biggest impacts from this frontal
passage will be an increase in afternoon winds and much cooler
temperatures. Confidence remains high that west winds of 15 to 25
mph with gusts up to 35 mph are likely through the evening across
all of the Northern Rockies. This will pose problems for those
with plans to be out on area lakes, including Flathead Lake, where
increased chop is likely. Winds will then dissipate shortly after
sunset.

Tuesday and Wednesday, moisture and energy will remain along the
Montana/Canadian border keeping a threat of showers and
thunderstorms across extreme northwest Montana. Temperatures will
begin to rebound back into the middle 80s as warmer air builds
back into the region. For the end of the work week into next
weekend, the extended models advertise a ridge of high pressure, but
disagree on the placement of the ridge axis. The European keeps a
drier scenario with the ridge overhead until Saturday, while the
GFS shows more of a southwest upper level flow with embedded waves
of moisture and energy moving through Lemhi county and southwest
Montana. The GFS has been more consistent with its solution, and
that's the way the current forecast is trended. Therefore, there
is a slight chance of showers and thunderstorms each day with
temperatures warming back into the lower 90s.

&&

.AVIATION...High pressure will continue to limit winds and cloud
development today, keeping most locations across the Northern
Rockies under clear skies. At the same time, moisture from the
south will combine with instability to produce thunderstorms
across south central Idaho and southwest Montana. KBTM and KSMN
will be the most likely terminals to be affected by convective
activity this evening. Frequent lightning, small hail, and gusty
winds will be possible with any storms that do develop. Expect
nocturnal development of storms as well, spreading across the
rest of the region, impacting KMSO and KGPI as well as KBTM and
KSMN.

&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Monday afternoon through Monday evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until Midnight MDT tonight Eastern Lemhi County.

&&

In the hours before

Local storm report, Jul 22, 7:48 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
748 PM MDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CONDON                  47.53N 113.71W
07/22/2012                   MISSOULA           MT   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN IN THE CONDON AREA

&&

LBR
Special weather statement, Jul 22, 9:56 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
956 PM MDT SUN JUL 22 2012

MTZ001-004-230445-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
956 PM MDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND SOUTHERN
LINCOLN COUNTIES UNTIL 1045 PM MDT...

AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF NOXON...OR 28 MILES
NORTHWEST OF THOMPSON FALLS...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY AREAS ALONG
HIGHWAY 200 OF NORTHWESTERN SANDERS AND HIGHWAY 2 OF SOUTHERN
LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4845 11543 4826 11504 4781 11571 4796 11593
TIME...MOT...LOC 0354Z 213DEG 41KT 4797 11567

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:56 PM MDTSpecial Weather StatementMSOLincoln49 min
Jul 22, 10:38 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.